Hail, Dawson
- When
- September 21, 5:35 PM CST
- Where
- Dawson County, 2.32 mi NNE of Farnam
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -100.210
An upper level shortwave trough crossing through the High Plains aided in the development of scattered thunderstorms across western portions of south central Nebraska. One thunderstorm became strong enough to drop nickel size hail in Dawson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level shortwave trough crossing through the High Plains aided in the development of scattered thunderstorms across western portions of south central Nebraska. One thunderstorm became strong enough to drop nickel size hail in Dawson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 21, 5:20 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 620 PM CDT SUN SEP 21 2008 .AVIATION...SEVERAL ISSUES TO DEAL WITH FOR THE 00Z TAF INCLUDING THE CHANCE OF RAIN...ALONG WITH WINDS AND PERHAPS LOW CLOUDS. A FEW SHOWERS/SPRINKLES CONTINUE TO MOVE ACROSS SOUTH CENTRAL NEBRASKA LATE THIS AFTERNOON IN RESPONSE TO AN UPPER LEVEL DISTURBANCE. THE ACTIVITY HAS THUS FAR BEEN FAIRLY DISORGANIZED...AND THINK THAT SHOULD CONTINUE TO BE THE CASE AS THIS AREA OF PRECIP MOVES THROUGH. ANOTHER AREA OF THUNDERSTORMS HAS DEVELOPED ACROSS THE WESTERN PORTION OF THE FORECAST AREA AND SANDHILLS...AND ALSO THINK THAT THIS WILL REMAIN RATHER ISOLATED. WILL KEEP THE KGRI AREA DRY AS ALL OF THIS ACTIVITY MOVES ACROSS DUE TO ITS ISOLATED NATURE IN COVERAGE. ADDITIONAL THUNDERSTORMS OVER THE NEBRASKA PANHANDLE AND HIGH PLAINS COULD MOVE TOWARDS THE REGION LATER TONIGHT...BUT AGAIN NOT SURE THAT THIS WILL BE ORGANIZED ENOUGH TO WARRANT CARRYING HIGH PRECIP CHANCES IN THE TAF WHICH IS REQUIRED IN THE FIRST 9 HOURS. WILL FORGO ANY SHOWER/THUNDERSTORM CHANCES IN THE TAF...AND WATCH HOW THINGS PROGRESS. THERE ARE SOME SIGNALS POINTING TOWARDS THE POSSIBILITY OF STRATUS LATE TONIGHT INTO EARLY MONDAY MORNING...BUT NONE OF THE MODEL GUIDANCE GRABS ONTO THIS SCENARIO. WILL SHOW A FEW CLOUDS AROUND 1KFT STARTING AT 10Z...BUT DID NOT WANT TO INDICATE A MVFR/IFR CEILING YET DUE TO UNCERTAINTY. WINDS THIS EVENING MAY DECREASE TO SOME DEGREE...BUT OVERALL EXPECT THEM TO REMAIN GUSTY AND OUT OF THE SOUTH/SOUTHEAST MUCH OF THE NIGHT. WINDS WILL THEN INCREASE ON MONDAY WITH GUSTS CLOSE TO 35KTS POSSIBLE BY AFTERNOON. && .PREV DISCUSSION... /ISSUED 313 PM CDT SUN SEP 21 2008/ SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT. PRIMARY FORECAST CONCERNS WILL CENTER AROUND CHANCES FOR PRECIPITATION AND NEAR ADVISORY LEVEL WINDS. EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS WITH A LEAD WAVE PUSHING EAST INTO WESTERN PORTIONS OF NEBRASKA AND KANSAS. THIS FIRST WAVE HAS BEEN RESPONSIBLE FOR A FEW ISOLATED SHOWERS ACROSS OUR WESTERN ZONES EARLY THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO REMAIN POSSIBLE THIS AFTERNOON PRIMARILY WEST OF HIGHWAY 281 AND THEN CHANCES SPREAD EAST ACROSS THE AREA THIS EVENING INTO TONIGHT. MORNING 12Z MODEL RUNS BACKED OFF OF PRECIPITATION CHANCES WITH THE NAM NOW CALLING FOR A DRY NIGHT AND THE GFS NOT LOOKING OVERLY OPTIMISTIC EITHER. THERE IS STILL A STRONG 50 KT LOW LEVEL JET THAT WILL DEVELOP TONIGHT BUT PRIMARY FOCUS WITH THIS FEATURE SHOULD BE WELL NORTHEAST IN ASSOCIATION WITH THE NOSE OF THE JET. THERE WILL BE MODEST ISENTROPIC LIFT ACROSS OUR ENTIRE AREA...WHICH SHOULD IN PART PROVIDE SOME CONVECTIVE SUPPORT. ON AN ENCOURAGING SIDE...THERE IS A NOSE OF STRONGER WINDS ALOFT PUSHING EAST ACROSS THE HIGH PLAINS AND INTO OUR WESTERN CWA. IN WEIGHING EVERYTHING OUT...THERE ARE A FEW MORE QUESTIONS AND NEGATIVE FACTORS THAN SUPPORT WHEN IT COMES TO SEEING PRECIPITATION TONIGHT. THEREFORE...LOWERED POPS FROM 40 TO 50 PERCENT RANGE INTO THE 30 TO 40 PERCENT RANGE. THERE COULD STILL VERY WELL BE SOME RAIN AROUND BUT THE MAIN QUESTION WILL BE HOW WIDE SPREAD AND HOW MUCH. CURRENT THINKING IS THAT NOT EVERYBODY IS GOING TO GET WET TONIGHT AND THOSE THAT DO ARE MORE LIKELY TO SEE JUST LIGHT AMOUNTS VS GULLY WASHERS. THERE COULD BE A FEW LINGERING SHOWERS MONDAY MORNING OVER EASTERN ZONES BUT EXPECT MOST LOCATIONS TO SEE A DRY AND WINDY DAY. PRESSURE GRADIENT INCREASES MONDAY AHEAD OF APPROACHING COLD FRONT WITH SUSTAINED WINDS NEARING 30 MPH WITH GUSTS TO OVER 40 MPH...WHICH IS RIGHT AROUND WIND ADVISORY CRITERIA. MAY EVENTUALLY NEED TO ISSUE A WIND ADVISORY FOR MONDAY IF FORECAST MODELS REMAIN CONSISTENT. THE CHANCE FOR THUNDERSTORMS WILL THEN RETURN MONDAY NIGHT AS THE COLD FRONT PUSHES FROM WEST TO EAST INTO OUR CWA. LONG TERM...12Z TUESDAY THROUGH SUNDAY. FORECAST CONCERNS LIE WITH EARLY PRECIPITATION CHANCES AND TEMPERATURES. ONLY CHANCES FOR PRECIPITATION IN THE MID/EXTENDED PERIOD ARE ON TUES/WED...AND WILL STATE RIGHT OFF THAT CONFIDENCE IN THIS TIMEFRAME IS NOT HIGH. IN THE UPPER LEVELS...ANOTHER SHORTWAVE DISTURBANCE CROSSES EAST THROUGH THE DAKOTAS/NEAR THE CANADA BORDER. AS FAR AS TIMING GOES THERE IS GOOD MODEL AGREEMENT...SHOWING THE DISTURBANCE SHIFTING OUT OF THE DAKOTAS BY 12Z WEDNESDAY. AT THE SURFACE...A WEAK SURFACE FRONT GETS PUSHED SOUTH INTO THE REGION ON TUESDAY AS THE DISTURBANCE MOVES EAST. WHERE MAIN UNCERTAINTY LIES IS WITH THE TIMING AND BEHAVIOR OF THE FRONT...WITH MODELS SHOWING THE FRONT STALLING OUT OVER THE CWA BEFORE MOVING BACK NORTH AS A WARM FRONT...BUT JUST HOW FAR SOUTH DOES IT GET BEFORE STALLING IS A CONCERN. NAM IS QUICKER WITH PUSHING THE FRONT BACK NORTH THAN THE GFS/ECMWF...AND WITHOUT THERE BEING MUCH CONSISTENCY WITH THESE MODELS...FORECAST IS A BLEND. WITH THE FRONT LINGERING AROUND THE CWA ON WEDNESDAY AND MODELS SHOWING ANOTHER PERTURBATION IN THE UPPER LEVEL FLOW PASSING THROUGH...FELT BEST TO KEEP SLIGHT CHANCE MENTION IN THE FORECAST. THOUGH NOT CONFIDENT IN THE ENTIRE CWA SEEING PRECIP...REALLY CANNOT RULE OUT ANY PARTICULAR AREAS AT THIS POINT. THE PRECIPITATION CHANCES AND FRONTAL BOUNDARY MOVING INTO THE CWA MAKES THE TEMPERATURE FORECAST TRICKY AS WELL. THERE IS NOT A SIGNIFICANTLY DIFFERENT AIRMASS ASSOCIATED WITH THIS FRONT...BUT IT WILL SET UP SOME DEGREE OF A TEMPERATURE GRADIENT ACROSS THE CWA...ESPECIALLY ON WEDNESDAY. FOR TUESDAY AM EXPECTING HIGHS NEAR 80/LOWER 80S...AND ON WEDNESDAY NORTHERN AREAS WILL BE CLOSER TO THE MID 70S WITH LOWER 80S SOUTH. BUT AS MENTIONED ABOVE...DEPENDS ON WHERE THE FRONT END UP. ONCE WE GET PAST WEDNESDAY...DRY CONDITIONS RETURN TO THE FORECAST FOR THE REST OF THE EXTENDED PERIOD. AN RIDGE IN THE UPPER LEVELS STARTS TO BUILD BACK INTO THE WESTERN/CENTRAL PORTIONS OF THE CONUS. THIS WILL KEEP ANY DISTURBANCES AND ASSOCIATED PRECIPITATION WELL TO THE NORTH OF THE CWA...AND ALLOW FOR HIGHS TO WARM INTO THE 80S ACROSS THE ENTIRE CWA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 319 PM CDT SUN SEP 21 2008 KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087- 221200- SMITH-JEWELL-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD-MERRICK-POLK- HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER- 319 PM CDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS ALONG AND EAST OF HIGHWAY 281. .DAY ONE...THIS EVENING AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SUSTAINED WIND SPEEDS WILL BE NEAR 30 MPH FROM THE SOUTH ON MONDAY AFTERNOON WITH GUSTS TO AROUND 40 MPH. INTERMITTENT CHANCES OF THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005-017-NEZ039-046-060-061-072>074-082>084-221200- PHILLIPS-ROOKS-VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS- KEARNEY-FURNAS-HARLAN-FRANKLIN- 319 PM CDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS WEST OF HIGHWAY 281. .DAY ONE...THIS EVENING AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW LOCATIONS COULD SEE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SUSTAINED WIND SPEEDS WILL BE NEAR 30 MPH FROM THE SOUTH ON MONDAY AFTERNOON WITH GUSTS TO AROUND 40 MPH. INTERMITTENT CHANCES OF THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 623 PM CDT SUN SEP 21 2008 NEZ060-220000- DAWSON- 623 PM CDT SUN SEP 21 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 13 MILES WEST OF EUSTIS...OR 29 MILES WEST OF LEXINGTON...AND MOVING NORTHEAST AT 24 MPH. * THE THUNDERSTORM WILL BE NEAR... FARNAM BY 635 PM CDT WILLOW ISLAND BY 700 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 216 AND 231. QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHWESTERN DAWSON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134230.